Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Fricke’s two-valued modular equations


Author: Harvey Cohn
Journal: Math. Comp. 51 (1988), 787-807
MSC: Primary 11F03; Secondary 11F27
DOI: https://doi.org/10.1090/S0025-5718-1988-0935079-4
MathSciNet review: 935079
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The modular equation of order b is a polynomial relation between $j(z)$ and $j(z/b)$, which has astronomically large coefficients even for small values of b. Fricke showed that a two-valued relation exists for 37 small values of b. This relation would have much smaller coefficients and would also be convenient for finding singular moduli. Although Fricke produced no two-valued relations explicitly (no doubt because of the tedious amount of algebraic manipulation), they are now found by use of MACSYMA. For 31 cases ranging from $b = 2$ to 49, Fricke provided the equations necessary to generate the relations (with two corrections required). The remaining six cases (of order 39, 41, 47, 50, 59, 71) require an extension of Fricke’s methods, using the discriminant function, theta functions, and power series approximations.


References [Enhancements On Off] (What's this?)

  • A. O. L. Atkin and J. Lehner, Hecke operators on $\Gamma _{0}(m)$, Math. Ann. 185 (1970), 134–160. MR 268123, DOI https://doi.org/10.1007/BF01359701
  • B. C. Berndt, A. J. Biagioli & J. M. Purtilo, "Ramanujan’s modular equation of large prime degree." (Manuscript.) W. E. H. Berwick, "Modular invariants expressible in terms of quadratic and cubic irrationalities," Proc. London Math. Soc., v. 28, 1927, pp. 53-69.
  • B. J. Birch, Some calculations of modular relations, Modular functions of one variable, I (Proc. Internat. Summer School, Univ. Antwerp, 1972) Springer, Berlin, 1973, pp. 175–186. Lecture Notes in Mathematics, Vol. 320. MR 0332658
  • Harvey Cohn, Introduction to the construction of class fields, Cambridge Studies in Advanced Mathematics, vol. 6, Cambridge University Press, Cambridge, 1985. MR 812270
  • H. Cohn, "Singular moduli and modular equations for Fricke’s cases," Proc. Bowdoin AMS Summer Institute 1987. (Manuscript.) R. Fricke, Die elliptischen Funktionen und ihre Anwendungen II, Leipzig, 1922. R. Fricke, Lehrbuch der Algebra III (Algebraische Zahlen), Braunschweig, 1928.
  • Benedict H. Gross and Don B. Zagier, On singular moduli, J. Reine Angew. Math. 355 (1985), 191–220. MR 772491
  • Erich Kaltofen and Noriko Yui, Explicit construction of the Hilbert class fields of imaginary quadratic fields with class numbers $7$ and $11$, EUROSAM 84 (Cambridge, 1984) Lecture Notes in Comput. Sci., vol. 174, Springer, Berlin, 1984, pp. 310–320. MR 779136, DOI https://doi.org/10.1007/BFb0032853
  • M. A. Kenku, The modular curve $X_{0}(39)$ and rational isogeny, Math. Proc. Cambridge Philos. Soc. 85 (1979), no. 1, 21–23. MR 510395, DOI https://doi.org/10.1017/S0305004100055444
  • F. Klien & R. Fricke, Vorlesungen über die Theorie der elliptischen Modulfunctionen, Vol. II, Leipzig, 1892, pp. 445-474.
  • Gérard Ligozat, Courbes modulaires de genre $1$, Société Mathématique de France, Paris, 1975 (French). Bull. Soc. Math. France, Mém. 43; Supplément au Bull. Soc. Math. France Tome 103, no. 3. MR 0417060
  • B. Mazur and P. Swinnerton-Dyer, Arithmetic of Weil curves, Invent. Math. 25 (1974), 1–61. MR 354674, DOI https://doi.org/10.1007/BF01389997
  • Morris Newman, Construction and application of a class of modular functions, Proc. London Math. Soc. (3) 7 (1957), 334–350. MR 91352, DOI https://doi.org/10.1112/plms/s3-7.1.334
  • Morris Newman, Conjugacy, genus, and class numbers, Math. Ann. 196 (1972), 198–217. MR 311573, DOI https://doi.org/10.1007/BF01428049
  • Andrew P. Ogg, Hyperelliptic modular curves, Bull. Soc. Math. France 102 (1974), 449–462. MR 364259
  • B. Schoeneberg, Elliptic Modular Functions, Springer-Verlag, New York, 1984. J. Vélu, "Les points rationnels de ${X_0}(37)$," Bull. Soc. Math. France, Mém. 37, Paris, 1974, pp. 169-179.
  • Noriko Yui, Explicit form of the modular equation, J. Reine Angew. Math. 299(300) (1978), 185–200. MR 476642, DOI https://doi.org/10.1515/crll.1978.299-300.185

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11F03, 11F27

Retrieve articles in all journals with MSC: 11F03, 11F27


Additional Information

Keywords: Modular equation, singular moduli, theta-functions
Article copyright: © Copyright 1988 American Mathematical Society